Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

What is this swooshiness in my head??? (Effexor withrawl) Please help me!

I have been taking Effexor XL 150's for over 10 years, and decided to make a change because my sexual disfunction (absolutely NO interest)  is seriously threatening my 7 year marriage.  

Here is how my MD approached the situation.  A couple of weeks ago my MD told me to cut back the effexor to 75mg for a week, then after 7 days of that keep taking the 75mg plus 150 mg of Welbutrin... (my Effexor replacement), then after one week of that to cut out the effexor altogether continuing on with the welbutrin.

I am on day 5 of that 3rd week without the effexor.  I feel just SICK!  I have had so much diarroea that I think I have a hemroid now. Vomitting, hot flashes, extreme fatigue, crying at EVERYTHING and VERTIGO!  Slept pretty much for the past 3 days, the nausea and spinniness is just aweful, and constant.  Though it seems gravol is helping a little bit with that.  

What is really bothering me though is this wierd swooshiness in my head... and increasingly a "lightning-like" sensation rushes though... it's weird ... like the lighting also has a really high pitched sound.  it's not real loud or anything... just weird... almost like I can "feel and hear" my brains' electrical activity!  Another way to describe it ... it's like my head is about a half second behind all the time.   I turn my head... lightning, I look up... lightning... I move my eyes... lightning. It's concerning me because this sensation is increasing in frequency and my doctor just laughed it off.  He didn't believe me.  After reading many posts tonight on what people are calling "brain shivers" I would really like to know what it is?  Should I be worried about this?  Should I keep toughing it out?  and for how long is this gonna last?  or should I just go back to effexor and be single for the rest of my life.

Why wouldn't my doctor warn me of what going off effexor would do to me?  I went to see him yesterday after a nasty morning...  He went as far as to say that I was feeling sick from the welbutrin.  I should cut that back to taking one every other day.

Yesterday I almost caused an accident because someone cut me off..and I wouldn't let him "get away with it"  . I kicked ( and dented) someone else's car in a parking lot because they were parked like an idiot and in my dizziness I tripped over their bumper spilling my coffee all over myself.  My fingers are weak.  I find it extremely taxing to type this.... I am concentrating so hard... Reading seems so hard as the back and forth motion required to read makes me nauseated and increases those lightning strikes in my head.   But I NEED to know what's going on?  Am I on the right track ?? Will I EVER be normal again?  I hate myself so much right now for acting like such a ... #*%$#&($@  I know it... but the Rage... it's so overpowering.  

Thank you for any advice you may have.




8 Responses
Avatar universal
Do not drive. Do not drive. Got it yet? Don't drive. You will have an accident if you continue as you are feeling the bad stuff I'm afraid.

I had about 3 months of effects from coming off Effexor although the only effect that lasted more than a couple of weeks was this spacial/visual distortion thing. Hard to describe but I couldn't look right or left when driving, truly couldn't move my head out of fear of this effect. So stopped driving and it passed. Sort of like watching things through strobe lights. Only seeing every third frame or so, sort of. Weird effect. And scary too.

The thing you are trying to describe in your head I think is what I called "electric shocks". It felt like sudden mini electric shocks and was really offputting and made me feel afraid I was dying or something.

I wasn't and neither are you. That is the main withdrawal effect. It's your brain missing the connections made using Effexor and, bad as it feels, is not major. Just feels like it. Max a couple of weeks but my recall is it was much shorter than that. I recall feeling it more often when I misssed  a few days of doses while still on it which told me to take it again.

I don't like this going on to another while coming off Effexor at all. The problem here is you don't know what's causing what and the new med certainly cannot and does not counter the down side of effexor weaning.

Additionally, after 10 years, the come off period is way too quick. Bad doctor!! Truly, dumb advice. Why wouldn't he warn you? Usually because they don't know. It's on;y experienced pdocs who know this stuff. And us of course. Too late now to go back on as you've had the worst already. It will last a bit longer but then drop except possibly the visual thingy.

My advice? Stop the new med now and wait out the Effexor withdrawal. If you are stopping Effexor to become potent etc again then all I can say is good luck. I do know things pick up after you stop but for me they never were the same again.

What many of us forget though is it's not just the meds that reduce our desire and enjoyment. It's the depression too. So both together is a recipe for eunuchs isn't it?

I would suggest to you that choosing depression meds based on their ability to allow you to have sex enjoyably is a fools paradise. The problem is those that let you enjoy most do little for your mental state and that will prevent much happening either won't it?

But I must say do try as staying on Effexor for 10 years plus is a certain monks holiday. Rather, I'd suggest periods on and off it although you'd probably rather fight tigers than try FX again. I'm on my third time now and second time coming off I felt nothing. First time, like you.

Avatar universal
Ahh yes, the wonderful world of Effexor discontinuation syndrome.

Feels like **** doesn't it? I had the exact identical symptoms when I tapered off my 375Mg a day Effexor dosage. Pristiq is very hard to stop also. (Pristiq is almost exactly like Effexor)

I have good news and bad news. The good news first... Don't panic because it will fade in about 5 to 6 weeks off the medication. Bad news.... It ***** hard core and you will feel like road kill for the next 5 weeks.

As far as your doctor telling you that it is the Welbutrin... BULL ****! He is either dead wrong or just telling a lie. My psychiatrist is one of the best in the region and he told me that discontinuation syndrome with SNRI's like Effexor is a documented and scientific fact.

Kind of feels like your brain is all mushy doesn't it. I also love how when you move your eye balls around it makes your brain feel like it just got zaped with high voltage.

The worst is when you are walking and you look at the ground and the raise your head up and it feels like your brain is swurling in your skull. The nausia is horrible too.

Yep, thats Effexor discontinuation syndrome for sure. It will pass but it will take time.
Avatar universal
Hi Friend and thanks... I'm glad to hear the worst may be behind me?  almost there?  I know what you mean about the whole libido thing... damned if you do damned if you don't.  Humph.  why does life have to be so damn hard!
Avatar universal
So what AD drug do you plan to start to replace the Effexor?
Avatar universal
5-6 weeks!!!!!??????? OMG
Avatar universal
welbutrin 150 xl
Avatar universal
thanks hensley.  YOU KNOW!!!!!  
Avatar universal
I'm sorry, I wish I could tell you just two weeks, but it almost always takes longer than that. In three weeks it will feel better, but still be there probably.

They say that by doing that slow taper that it helps, but you know I did a slow taper and it really didn't help much.

I hope the Welbutrin alone is enough to keep your depression at bay.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.